Hail, Putnam
- When
- May 26, 1:30 PM EST
- Where
- Putnam County, 2 mi S of Scott Depot
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -81.917
Nickel size hail fell on Route 60 near Coal Mountain and the Kanawha County border.
The strongest thunderstorms were during the heat of the mid and late afternoon hours. A few cells had large hail and considerable cloud to ground lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The strongest thunderstorms were during the heat of the mid and late afternoon hours. A few cells had large hail and considerable cloud to ground lightning. Other cells developed by early evening, ahead of a weak cold front. One growing convective shower produced a weakly rotating funnel cloud over the South Hills section of Charleston. The funnel moved east, over the hills, located to the south of the Kanawha City area. Images were recorded of the funnel cloud from downtown Charleston. The funnel could of been visible from the south steps of the state capitol building. However, the base of the funnel cloud was about a half mile behind the crest of the hills overlooking the Kanawha Valley. Little or no lightning was seen with this cell, but the atmosphere was favorable for weak low level circulations in cells moving from about 290 degrees on the compass. One affected resident reported just some big drops of rain, then a rush of wind. A survey found no strong evidence that the funnel cloud reached the ground. No damage was seen by the residents or the street department in the South Hills area. However, further east, microbursts did produce small concentrated areas of tree damage, mostly in hollows. The wind was likely aided or enhanced by funnelling through the hollows and through the low points or gaps in the adjacent hills. In these small isolated areas, winds of 60 to 65 mph were estimated.In Mission Hollow, several trees were uprooted or snapped off around Grubbs Road and Glencover Lane. A flat roof to an open garage was flipped over. To the east, the only hilltop damage was a few trees blown over in the Foxchase area. A few trees also fell in the hollow where Mount Alpha Road interests Chappell Road. Lastly, a few trees fell down a hillside in the hollow along Lower Donnally Road. One house was slightly damaged by a fallen tree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 26, 1:03 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 203 PM EDT FRI MAY 26 2006 .AVIATION... UPPER TROUGH IS NOW SLIDING ACROSS THE NORTHERN PORTION OF THE OHIO VALLEY AND WITH MOISTURE BEING PLENTIFUL...SHOWER AND THUNDERSTORMS ARE DEVELOPING OUT AHEAD OF A SHORTWAVE THAT IS DROPPING SOUTHWARD OUT OF MICHIGAN DOWN THE BACK SIDE OF THE TROUGH. THIS SHOULD LEAD TO SEVERAL HOURS OF CONVECTION THIS AFTERNOON WITH MVFR TO OCCASIONALLY IFR CONDITIONS AT ALL SITES. THE THUNDERSTORMS ARE MOVING TO THE WEST AROUND 40 KTS SO EXPECT GUSTY WINDS AS WELL AS THE STORMS MOVE THROUGH. ALL SITES LOOK TO BE AFFECTED THIS AFTERNOON. THIS SHORTWAVE SHOULD BE THROUGH THE REGION AROUND 00Z...WITH ANY LINGERING SHOWERS IN THE MOUNTAINS HAVING DISSIPATED NOT LONG AFTER SUNSET. BEHIND THE WAVE...THE LOW LEVEL MOISTURE WILL BE ABUNDANT STILL SO THE QUESTION IS DOES A STRATUS DECK DEVELOP OR DOES IT CLEAR AND FOG FORM. LOOKING UPSTREAM BEHIND THE CONVECTION...THE LOWER MVFR TO SOME IFR CLOUDS HELD TIGHT FOR MUCH OF THE MORNING...SO ANTICIPATE THAT THE STRATUS DECK WILL FORM VERSUS CLEARING AND THEN FOGGING. SO HAVE MAINTAIN SOME MVFR FOG WITH THE STRATUS DECK OVERNIGHT...BUT THE WESTERN SITES HTS/PKB...COULD CLEAR LATE AS DRIER AIR ALOFT FINALLY ARRIVES SO SOME THICKER FOG COULD BE HAD THERE. AFTER SUNRISE ON SATURDAY...THE STRATUS DECK WILL BREAK AND VFR CONDITIONS WILL ARRIVE AFTER ABOUT 14Z-16Z. && .PREV DISCUSSION... /ISSUED 1042 AM EDT FRI MAY 26 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... SHORTWAVE ROTATING ACROSS WRN OH WILL SWING THOUGH THE REGION DURING THE EARLY TO MID AFTERNOON HOURS. SCATTERED SHOWERS ALREADY DEVELOPING AHEAD OF THE WAVE SHOULD BECOME MORE NUMEROUS. THUS HAVE INCREASED POPS THIS AFTERNOON WITH THE SHORTWAVE. MODELS ARE SHOWING A SECOND WAVE DROPPING IN TOWARD 00Z TONIGHT...BUT IT DOES NOT SEEM TO HAVE NEARLY THE AMOUNT OF MOISTURE TO WORK WITH SO HAVE ONLY PLAYED CHANCE POPS WITH THIS FEATURE TONIGHT THROUGH ABOUT MIDNIGHT AND THEN BEGIN TO CLEAR THE POPS FROM WEST TO EAST. TEMPERATURES FORECAST FOR TODAY SEEMS TO BE IN LINE...IT IS ALL DEPENDENT ON THE AMOUNT OF CLOUDS AROUND...WHICH SHOULD BE PLENTIFUL...SO IF ANYTHING THE TEMPERATURES MAY BE A TOUCH OPTIMISTIC. PREV DISCUSSION... /ISSUED 628 AM EDT FRI MAY 26 2006/ AVIATION... SOME SCUD CLOUDS MAY FORM AFTER THE OVERNIGHT RAINS AT 1 TO 2 THSD FT SCT TO BKN FOR 12/13Z...BUT VARIABLE CEILINGS/LAYERS ACROSS REGION SHOULD BECOME MORE UNIFORM AT 2 TO 4 THSD FT BKN/OVC BETWEEN 14 AND 16Z. UPPER AIR DISTURBANCE DROPPING SE FROM INDIANA AT 11Z SHOULD TRIGGER SHOWER DEVELOPMENT 15-18Z. CAN NOT RULE OUT T. AFTER 00Z ANY LEFTOVER SHOWERS SHOULD BE MAINLY EKN-BKW. WAS HOLDING CLOUDS OVERNIGHT AT LEAST FOR THE 00-06Z PERIOD...BUT CLOUDS MAY BREAK IN THE PKB-HTS-CRW CORRIDOR BEFORE DAWN. INCLUDED SOME 3 MILES IN FOG...BUT WILL ALL DEPEND ON WHEN CLOUDS DISSOLVE. PREV DISCUSSION... /ISSUED 341 AM EDT FRI MAY 26 2006/ LONG TERM /SATURDAY THROUGH THURSDAY/... FRONT SHOULD BE WELL EAST OF AREA BY 12Z SATURDAY...WITH BEST LIFT/FORCING GONE WITH IT. LINGERING LOW LEVEL MOISTURE AND LIGHT UPSLOPE FLOW MAY ALLOW SOME SPRINKLES TO LINGER IN THE MOUNTAINS FOR A FEW HOURS. STRATOCU DECK WILL BE SLOW TO CLEAR AS LOW LEVEL WINDS TURN NORTH OR EVEN NORTHEAST FOR A PERIOD...SLOWING THE ADVECTION OF DRIER AIR. THE REST OF THE HOLIDAY WEEKEND FORECAST IS GOOD NEWS. ENERGY DIGGING INTO A WESTERN TROUGH WILL DRIVE H500 HEIGHTS HIGHER OVER THE EASTERN U.S...PROVIDING DRY WEATHER OVER THE CWA. MOISTURE WILL BE LACKING...AND BUFKIT SOUNDINGS SHOW PLENTY OF CINH INTO MEMORIAL DAY. THE RESULT...PLENTY OF SUNSHINE AND TEMPERATURES REACHING THEIR WARMEST LEVELS THIS CALENDAR YEAR. MOISTURE FINALLY INCREASES BY TUESDAY AS RIDGE EDGES EAST AND SW FLOW BRINGS IN MORE MOISTURE. AFTERNOON CONVECTION THEN WILL BECOME A POSSIBILITY. THOUGHT CURRENT GRIDS HANDLED THIS WELL AND MADE NO CHANGES BEYOND MONDAY. GENERALLY LIKED MAV TEMPERATURES SATURDAY THROUGH SUNDAY. DID TWEAK THEM DOWN A BIT IN THE EAST ON SATURDAY DUE TO CLOUD COVER. GOING FOR 90 AT HTS ON SUNDAY WAS TEMPTING...WITH H850 TEMPS OF +17 IN THE BALLPARK FOR SUCH READINGS...BUT COULD NOT PULL THE TRIGGER JUST YET. P&& && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 406 AM EDT FRI MAY 26 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-270815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 406 AM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 6 S GREENUP 38.49N 82.83W
05/25/2006 GREENUP KY DEPT OF HIGHWAYS
TREES DOWN ALONG ROUTE 207 NEAR ARGILLITE.
0925 PM TSTM WND DMG 3 N CARTER CAVES STATE 38.42N 83.12W
05/25/2006 CARTER KY DEPT OF HIGHWAYS
TREES DOWN NEAR THE TOWN OF CARTER.
&&
PGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT FRI MAY 26 2006 OHZ076-WVZ010-011-261815- PLEASANTS-TYLER-WASHINGTON- 145 PM EDT FRI MAY 26 2006 ...STRONG THUNDERSTORM MOVING THROUGH EASTERN WASHINGTON COUNTY OHIO AND PLEASANTS COUNTY WEST VIRGINIA... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ST. MARYS...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL EFFECT EASTERN WASHINGTON COUNTY IN OHIO AND PLEASANTS COUNTY IN WEST VIRGINIA. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FEDERAL... POINT LOOKOUT...HEBRON...NEWPORT...MATAMORAS AND NEW MATAMORAS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
The Charleston,WV radar (KRLX), 21 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
8 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Nickel size hail fell on Route 60 near Coal Mountain and the Kanawha County border.
Quarter size hail was measured at the National Weather Service office.
The hail was spotted along Greenview and Smith Creek Roads.
The hail was observed at Watters Smith Memorial State Park.
Trees were blown down along Wolf Run.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497223, 5497224, 5497225, 5497226, 5497227, 5497228, 5497466, 5497467, 5497468, 5497469, 5497470.